Follow
Share

Diphenhydramine aka Benadryl is used for allergic reactions, to prevent or treat active motion sickness, and for mild cases of Parkinsonism. The last two uses (motion sickness and Parkinsonism) are based on the anticholinergic effects of diphenhydramine, and not its antihistamine effects. So Benadryl helps Parkinsons.
But Alzheimers medication is just the opposite.
These medications, such as donepezil (Aricept) work by inhibiting the breakdown of acetylcholine, which sends signals in the nervous system. By contrast, anticholinergics—such as diphenhydramine (Benadryl) —block the action of acetylcholine. So if I give mom Benadryl and she gets more confused, is that a hint she has Alzheimer's?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
I take a lot of anti-histamines and the stronger ones make me jittery after a while and so sleepy. I've had that problem since I was in my 20's. Thus, I now take anti-histamines that are only 4 hrs or the ones made directly for children.
Helpful Answer (1)
Report

Yeah, just a mess...They would not even give my mom Counadin, even when they found out she had a lot of resistance to anti-platelet drugs :-( too much atrophy = too much risk of a bleed. After a while, nothing worked to keep her "unclogged" and she kept having strokes or extensions of old strokes and heart attacks. Bad things happen after 20 years or so, when your control of diabetes is mediocre to not so good. I hope our generation does a little better with this stuff by at least trying to eat right and move more.
Helpful Answer (0)
Report

Oh and she has an A-fib that would make any anesthesiologist scream and run out of the room.
Helpful Answer (0)
Report

Probably vascular, her retinas are loaded with little infarcts and loads of collaterals. Bad CVA last year from overdosing Coumadin and hitting the back of her head. Brain CT looks like shriveled fingers. Old left temporal infarct, no idea when. Numb fingers and toes. Just a general mess.
Helpful Answer (0)
Report

Well phooey. That sure sucks. (You and I are like sisters on here, I figure I can use that kind of language, hope that's OK!) Anyways...you could react badly to Benadryl regardless of vascular vs Alz vs other non-Alz dementia.

If she has some tremor, kind of a cogwheeling feeling when you move her wrist or ankle, like a therapist doing a range of motion, there is more likely a Parkinson's related thing going on (vascular or Lewy body) and a good neurologist and most geriatricians would pick up on that and maybe do a little Sinemet or something else that might help a little. You probably don't have to put her through a full formal neuropsych eval. I've often had to teach non-neurologist docs how to look for that.
Helpful Answer (0)
Report

She has dementia for many reasons, not surprising at 86, but I don't know what type and the MD said it would take a year to see a neuro-psych expert. She is on Ativan and Zoloft, but she's starting to sundown again.
Helpful Answer (0)
Report

No, anticholinergics are on generally on the bad list for the elderly, and Benadryl specifically can cause sleepiness and confusion in absolutely anybody. What is really making you suspect your mom has any kind of dementia?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.